Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 21, 2021, 6:32 PM MDT for Baca County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2021, 6:32 PM MDT (00:32 UTC)
- Expired
- Aug 21, 2021, 7:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.50 in
- Wind
- 40
County Baca County, CO
The radar
The Pueblo radar (KPUX), 204 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 596 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
757
WWUS85 KPUB 220032
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
632 PM MDT Sat Aug 21 2021
COZ099-220100-
Springfield Vicinity/Baca County CO-
632 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of south central Baca
County through 700 PM MDT...
At 632 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Campo, or 20 miles north of Boise City, moving north
at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Campo around 650 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3724 10268 3719 10234 3699 10246 3700 10273
TIME...MOT...LOC 0032Z 189DEG 22KT 3701 10262
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
MG/SRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 21, 3:40 PM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 21, 3:40 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 340 PM MDT Sat Aug 21 2021 .SHORT TERM...(This evening through Sunday) Issued at 339 PM MDT Sat Aug 21 2021 Weak disturbance in southwest flow aloft currently moving through CO firing of showers and isolated thunderstorms ahead of it across western and northern CO. Main forcing with this feature is moving across northern portions of the area with the central mountains likely to see the most widespread activity. With storm motions to the northeast around 25 mph, this should limit any potential for flash flooding on burn scars through this evening. Will maintain some isolated pops through the evening hours over and near the mountains. Risk for thunderstorms on the plains looks pretty low but with southwesterly winds aloft can't rule out one or two storms pushing out into the adjacent plains. Main risk with thunderstorms through this evening will be gusty winds up to 45 mph, brief moderate to heavy rainfall, and lightning. Activity will wind down by midnight. It will be windy and warmer for most areas on Sunday as another trough moves across the northern U.S. Rockies. Southwesterly flow aloft tries to pick up some moisture from the south and glance it into far southern portions of the district during the afternoon for some isolated showers or thunderstorms. Coverage looks very limited and more likely to stay south of the area on Sunday. Have trimmed northern extent of the pops a little during the afternoon with any showers and thunderstorms likely to hug the southern border. Baca county may have the best chance for an isolated thunderstorm into the evening. If dew points can maintain in the mid to upper 50s...could see CAPE values of around 1000-1500 J/kg in the afternoon. Deep layer shear will be weaker, however, so main risk with any thunderstorms are likely to be gusty winds up to 45 mph, small hail, spotty heavy rainfall and lightning. Otherwise it looks dry with a return to hot conditions with temperatures topping out in the 90s to around 100 across the plains...80s for the valleys and 60s and 70s for the higher mountain communities. -KT .LONG TERM...(Sunday night through Saturday) Issued at 339 PM MDT Sat Aug 21 2021 Sunday night...a isolated thunderstorm or two will be possible during the late evening hours, mainly over the southern mountains and southeast plains. For Monday...a slight chance of thunderstorms will be possible during the morning hours over the southern Central Mountains. A chance of thunderstorms will be possible over the mountains with a slight chance over the northern I-25 corridor later in the afternoon and early evening hours. For Tuesday...a few isolated thunderstorms will be possible over the mountains during the afternoon and plains during the evening. For Wednesday...thunderstorms will be possible throughout the afternoon and evening hours, mainly over the eastern mountains and plains. A few storms could become severe over the eastern plains. For Thursday...widely scattered thunderstorms will be possible during the afternoon over the mountains and plains over the evening. Some of these storms could become severe, especially over the plains. For Friday...a few thunderstorms will be possible during the afternoon over the central mountains. A few storms will be possible over the plains later in the evening. For Saturday...widely scattered thunderstorms will be possible during the afternoon and evening. Some of these storms could become severe, especially over the plains. Detailed discussion: Sunday night... The longwave trough is going to propagate to the north of the region and this will allow for some reinforcement of drier air upstream to move over the CWA and inhibit the development of thunderstorms, therefore there may only be a few isolated storms lingering into the evening over the southern mountains and southeast plains. Otherwise, mostly clear skies will prevail over most of the CWA. Strong and gusty surface winds out of the SW over most areas will continue to weaken going into the nighttime hours. Lows will drop to the upper 50s to mid 60s over the plains, the 40s to low 50s for higher mountain valleys, and mid 30s to 40s for high country. Monday through Tuesday... Ridging will continue to strengthen preceding the longwave becoming flattened upstream over the midwestern states, and this will allow the high pressure over Texas to strengthen and bring back in some of the moisture from the monsoonal plume extending up from a tropical system south of Baja California, and over the region. Therefore, a few thunderstorms will develop during the afternoon and evening, but be isolated in nature for both days. A weak upper level shortwave will move over northern Colorado towards the late afternoon hours on Tuesday and could help to induce a few more thunderstorms over the northern Central Mountains. Mid to upper level flow will also remain persistently out of the southwest, which will result in any convection to be moving towards the NE and a few thunderstorms could spill over into the plains later in the evening. This flow will also keep downsloping winds over the plains and hot conditions in place, above the seasonal average, for most locations. Wednesday... A weak upper level trough will begin to move in upstream over the area and help weaken the ridge a bit as more troughing upstream deepens a bit over the southwest CONUS. There could be a weak dryline boundary setting up over the far eastern plains later in the evening which could help to initiate a few strong to severe thunderstorms, depending on where the boundary establishes itself. There could potentially be some flash flooding over the burn scar areas, although it is not highly anticipated at this time. This will also help to slightly cool down most locations a bit, returning to temperatures closer to the seasonal average. Thursday through Friday... The deterministic models are in fairly good agreement with the longwave trough deepening slightly more and slowly advancing closer to the area. This will allow for more upper level diffluence to be present over the area, and coupled with more of the monsoonal moisture flow, allow for there to be more widely scattered showers and thunderstorms to develop throughout the afternoon and evening. There is also going to be a more likely outcome of a flash flooding risk over the burn scar areas. With more southwesterly flow moving in over the area and surface winds turning more southerly over the plains, there will be some better moisture advection and slightly warmer temperatures, which will help to also increase thunderstorm development over the plains later in the evening. There will also be a boundary establishing itself, which could lead to some strong to severe thunderstorms, especially over the southeast plains. On the backside of this trough will be some drier air moving in over the area on Friday and will help to minimize the thunderstorm potential and keep it more confined to the central mountains. On Saturday... The models do tend to differ a lot more at this point. If the ECMWF ends up verifying, a long wave trough will begin to propagate over the area just to the north and keep most of the thunderstorm potential over the more northern areas of the CWA, if the GFS model verifies, it will have a more positively tilted further to the NE and a boundary extended down over the SE portion of Colorado, with a higher amount of moisture advection over all areas and this could possibly lead to a flash flooding potential for the mountains. If the GFS does a better job at verifying where the associated boundary will be, it could allow for some severe thunderstorms to occur over the southeast plains later in the evening. Yet these models are still a bit premature to have confidence on either of them at this time. -Stewey && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 339 PM MDT Sat Aug 21 2021 Conditions will remain VFR over the next 24 hours with winds the main concern. Gusty southerly winds 25 to 30 kts will gradually taper down through 01-02z at the terminals. There is a low confidence possibility for LLWS at the KCOS terminal in the 06z to 12z window overnight, especially if surface winds shift out of the northeast beneath southwest winds 25-30 kts just off the deck. Think this layer may be a little higher than 2000 feet for LLWS but this will need to be watched closely in the next round of model runs. Otherwise, winds will pick up again with notably less cloud cover for Sunday. Expect afternoon gusts in the 15 to 25 kt range for all three terminals. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...STEWARD AVIATION...KT
Hazardous weather outlook, Aug 21, 11:32 AM MDT, 7 hours before
Hazardous Weather Outlook National Weather Service Pueblo CO 1132 AM MDT Sat Aug 21 2021 COZ058>089-093>099-221745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1132 AM MDT Sat Aug 21 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will be possible over the mountains this afternoon and early evening. The overall best coverage of thunderstorm activity will be over the central mountains. One or two storms may push out onto the plains late this afternoon and evening. The primary threat will be gusty winds up to 45 mph and brief periods of heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms will be possible across the southern mountains and the far southeast plains Sunday afternoon, with isolated to scattered showers and storms over and near the higher terrain Monday afternoon and evening. Locally gusty winds and lightning are expected be the main hazards with this activity. There will continue to be low chances for thunderstorms each afternoon, mainly over the mountains, from Tuesday through Friday. Again, locally gusty winds and lightning are expected be the main hazards with storms through this period. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed this afternoon or tonight. 31/STEWARD
In the hours before
Special weather statement, Aug 21, 6:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
632 PM MDT Sat Aug 21 2021
COZ099-220100-
Springfield Vicinity/Baca County CO-
632 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of south central Baca
County through 700 PM MDT...
At 632 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Campo, or 20 miles north of Boise City, moving north
at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Campo around 650 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3724 10268 3719 10234 3699 10246 3700 10273
TIME...MOT...LOC 0032Z 189DEG 22KT 3701 10262
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MG/SRNearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.